Alert archive / Iowa / Red Flag Warnings in 2025
Red Flag Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this red flag warning at Mar 14, 2025, 2:56 AM CDT for 7 counties in Iowa. It took effect at Mar 14, 2025, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2025, 2:56 AM CDT (07:56 UTC)
- In effect from
- Mar 14, 2025, 1:00 PM CDT
- Expired
- Mar 14, 2025, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 112 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2251 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
539 WWUS83 KARX 140756 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 256 AM CDT Fri Mar 14 2025 ...Critical Fire Weather Conditions for Northeast Iowa this Afternoon... .The combination of strong southeast winds gusting to 40 to 45 mph, low humidity values of 25 to 35 percent, and dry fuels will result in critical fire weather conditions this afternoon for northeast Iowa. There is a 30 to 50 percent chance that humidity values could fall further than forecast depending on how deeply we mix. A line of showers and thunderstorms moves in after 7 pm from from southwest to northeast, will bring wind gusts upwards of 60 to 70 mph, locally higher in a few spots. These severe wind gusts may even occur slightly ahead of the line of precipitation. IAZ008>010-018-019-029-030-150100- /O.NEW.KARX.FW.W.0001.250314T1800Z-250315T0100Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton- 256 AM CDT Fri Mar 14 2025 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR NORTHEAST IOWA... The National Weather Service in La Crosse has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. * AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, Floyd, Chickasaw, Fayette and Clayton. * TIMING...From 1 PM this afternoon to 8 PM CDT this evening. * WINDS...Southeast 20 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 25 to 35 percent. * TEMPERATURES...Up to 76. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KDS
1 follow-up statement
288 WWUS83 KARX 150048 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 748 PM CDT Fri Mar 14 2025 IAZ008>010-018-019-029-030-150200- /O.EXP.KARX.FW.W.0001.000000T0000Z-250315T0100Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton- 748 PM CDT Fri Mar 14 2025 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR NORTHEAST IOWA... Although stronger winds will remain through the evening hours, relative humidity will continue to improve. Therefore, the Red Flag Warning will be allowed to expire. $$ JAW
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Mar 13, 10:57 PM CDT, 3 hours 59 minutes earlier. Its key messages:
- During the day Friday, expect gusts of 30 to 40 mph and record warmth with highs mainly in the mid to upper 70s. Additionally, there will be potential for crashing humidity values and near-critical fire weather conditions.
- Friday evening, a line of potentially severe thunderstorms will sweep through the region, bringing primarily a damaging wind risk. A tornado or severe hailstone cannot be ruled out but the risk appears low.
- Saturday night, light snow may occur. Impacts are favored to be minimal, if any.
- Another potent storm system looms for the middle of next week, with heavy snow being the main concern.
Area forecast discussion, Mar 13, 10:57 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1057 PM CDT Thu Mar 13 2025
.KEY MESSAGES...
- During the day Friday, expect gusts of 30 to 40 mph and record
warmth with highs mainly in the mid to upper 70s.
Additionally, there will be potential for crashing humidity
values and near-critical fire weather conditions.
- Friday evening, a line of potentially severe thunderstorms
will sweep through the region, bringing primarily a damaging
wind risk. A tornado or severe hailstone cannot be ruled out
but the risk appears low.
- Saturday night, light snow may occur. Impacts are favored to
be minimal, if any.
- Another potent storm system looms for the middle of next week,
with heavy snow being the main concern.
&&
.DISCUSSION...
Issued at 234 PM CDT Thu Mar 13 2025
Friday: Windy, warm, and potentially dry
Upper trough, currently located over southern CA, will advance to
the KS/NE border. Expect flow pattern to amplify given the presence
of an upper jet on the equator-ward side of this feature and
widespread warm advection occurring across the central CONUS today
into tomorrow. Increasing gradient east of the deepening upper low
will drive an upsurge in southerly winds through much of the column
with gusts at the surface potentially reaching 45 mph in NE IA and
far SW WI as a 45 knot 850mb jet overspreads the region during the
afternoon. With the warm temperatures aloft, expect some locations
to reach or exceed 75 tomorrow afternoon, breaking daily records in
many spots with a small (20-30%) chance for locations in our far
southwest or right along the Mississippi River to reach 80. In any
case, have leaned highs above NBM in deference to expected robust
mixing.
On the subject of mixing, should it be as efficient as some
guidance is suggesting, drier air around 700mb could be ingested
into the boundary layer, leading to RH values crashing to around 30
percent, with minimum values across 13.12z HREF members dropping
below 30 percent in localized portions of NE IA. Thus, near-critical
fire weather conditions are favored, as further discussed below.
Friday Evening: Severe thunderstorm potential
Still looking at a window with near certain (95%) showers and
thunderstorms sweeping northeastward across the CWA Friday evening.
Southerly surface winds should advect enough moisture northward to
support convection as lapse rates aloft steepen due to the approach
of the upper low and parcels are forced upward by the advancing
Pacific front. That said, the slight trend toward a later arrival of
the front will mean more time for mixing to occur and thus more time
for the drier air around 700mb to reduce surface-based instability.
Thus, while continue to be confident convection will occur,
confidence that thunderstorms will be severe is wavering. In
particular, am increasingly skeptical of the risk for tornadoes with
the trend toward lower surface instability. As for damaging winds,
strong winds within the mid levels and the trend toward a larger
surface dewpoint depression suggest there remain a potential threat
with most thunderstorms that develop. Therefore, will continue to
focus primarily on a damaging wind risk with any thunderstorms
tomorrow.
Saturday night: Light snow potential
As the upper low departs, some moisture looks to remain in the low
to mid-levels as a few upper disturbances eject eastward over the
CWA. Thus, would not be surprised to see a bit of light snow
Saturday evening into the nighttime hours as the column cools. That
said, this window shuts rather quickly as decidedly drier air in the
600-850mb layer moves. Indeed, the probability for reaching even an
inch of accumulation is under 10 percent. With breezy winds
continuing, could have some spots with reduced visibility as the
snow falls, but impacts from wintry weather appear highly unlikely
outside of that.
Midweek: Heavy snow possibilities
Wednesday into Thursday, while exact details vary, most guidance
depicts a longwave trough moving east across the central CONUS with
an axis of moderate precipitation with most (60-90%) ensemble
members depicting at least some measurable precip in our CWA, with
60-80% suggesting some precip will fall as snow. Ensembles continue
to point toward possible heavy (6"+) snow, in particular the EC ENS
(10-30% chance). Still lots of time to go, but this easily looks to
be the next period of interest following Friday.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1037 PM CDT Thu Mar 13 2025
A few air traffic concerns for the 14.06Z TAF period over the
local forecast area from northeast Iowa, southeast Minnesota,
and western into central Wisconsin.
Immediate concern at TAF issuance is LLWS as a south-southwesterly
jet has been ramping up over the last few hours, pointed right
at the forecast area. Difficulty are the higher surface winds
providing low level turbulence instead of wind shear. Moreso a
concern at the climatologically windier sites west of the
Mississippi River, including KRST. Have opted for a TEMPO for
gusts at KRST over the next couple of hours rather than hacking
wind shear out of the forecast. Will need to be reevaluated
during the early morning hours.
Subsequent concern will be a line of storms quickly lifting
northeast later today (Friday), reaching northeast Iowa during
the late afternoon and eventually moving through central
Wisconsin later tonight. Highest confidence for impacts in
southwestern sites where the line is expected to remain stronger
and hold together. As the band lifts through the Interstate 90
corridor (i.e., KRST/KLSE), may see some breaking apart and
weakening. Therefore, have included PROB30 IFR at KRST late in
the TAF period while not so enthusiastic at KLSE. Normally
reluctant to include impacts at a longer forecast hour but the
confidence has been there for days at this point. Question is
timing and northern extent of highest impacts.
&&
.FIRE WEATHER...
Issued at 239 PM CDT Thu Mar 13 2025
NEAR CRITICAL FIRE CONDITIONS FOR NORTHEAST IOWA FRIDAY
AFTERNOON...
Trend of roughly the past week - toward drier conditions as a
day approaches - has continued for Friday. While winds at the
surface out of the south will bring moist air northward,
potential for efficient mixing could bring drier conditions
aloft into the boundary layer. Given trends in models, have
leaned into the drier conditions with RH values dropping below
45 percent by late afternoon, with some locations dipping into
the 35-40 percent range. Given the strong winds - 20 foot winds
out of the south-southeast with gusts to 40 mph - think near
critical conditions will develop. Should the worst case scenario
be realized and RH values drop below 35 percent - a 10-15%
chance in NE IA per 13.12z HREF - will need to strongly consider
an upgrade to critical and a Red Flag Warning for those areas
even if RH values do not strictly meet criteria as expected
winds would lead to difficult to contain fire spread.
&&
.CLIMATE...
Issued at 237 PM CDT Thu Mar 13 2025
Possible Record Warmth (Record / Forecast):
Maximum Minimum
Friday (03/14)
Rochester, MN 74 (2012) / 73 49 (2012) / 50
La Crosse, WI 75 (2012) / 79 49 (1990) / 52
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...Ferguson
AVIATION...JAR
FIRE WEATHER...Ferguson
CLIMATE...FergusonHazardous weather outlook, Mar 13, 3:12 PM CDT, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 312 PM CDT Thu Mar 13 2025 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-150015- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 312 PM CDT Thu Mar 13 2025 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight An isolated non-severe thunderstorm is possible after midnight. Otherwise, no hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A line of thunderstorms moves through the region late Friday afternoon through Friday evening. Damaging winds will be the main threat, but cannot rule out a tornado or two and small hail up to around an inch in diameter. The highest threat area is south of Interstate 90 with storms weakening as they move north and east towards Interstate 94. Near critical fire weather conditions are also forecast for Friday afternoon over northeast Iowa and could possibly spread further northeast into Minnesota and Wisconsin. .SPOTTER INFORMATION STATEMENT... May be needed Friday late afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
In the hours before
Special weather statement, Mar 14, 2:56 AM CDT, 0 minutes before
Special Weather Statement National Weather Service La Crosse WI 256 AM CDT Fri Mar 14 2025 IAZ011-MNZ079-086>088-094>096-WIZ032>034-041>044-053>055-061- 150100- Allamakee-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- Including the cities of Waukon, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 256 AM CDT Fri Mar 14 2025 ...Elevated Fire Weather Conditions this Afternoon... The combination of low relative humidity values, warm temperatures, southeasterly winds, and dry fuels will result in elevated fire weather conditions for this afternoon across southeast Minnesota, southwestern Wisconsin, and far northeast Iowa. Afternoon relative humidity values could fall as low as 25 to 35 percent with winds of 20 to 25 mph, gusting to 30 to 40 mph. Under these conditions, fires will start and spread easily. Please exercise caution with any activities that involve outdoor fires or create sparks, including campfires, grilling, and operating large equipment. Cigarettes should be disposed of and extinguished properly. Please heed any local burn bans. KDS
Nearby
Red Flag Warnings in Iowa, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.